Illinois, 2004

Hail and Damaging Winds in Illinois, May 12, 2004

May 12, 2004 · NWS LOT · 22 events in 8 counties and zones

20 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 12, 1:58 PM CST, 42 minutes earlier.

Area forecast discussion, May 12, 1:58 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
258 PM CDT WED MAY 12 2004

.DISCUSSION...

FORECAST CONCERNS FOCUS ON THUNDERSTORM CHANCES AND TIMING THRU
FRIDAY NIGHT. THUNDERSTORMS DEVELOPING OVER WESTERN ILLINOIS EARLY
THIS PM WILL CONTINUE MOVING NORTHEAST THIS AFTERNOON AND TONIGHT
AS A SHORTWAVE PUSHES NORTH ACROSS IL. EXPECT MORE DEVELOPMENT INTO
THE EVENING HRS. PLAN TO GO CAT POPS NORTHWEST CWA AND LIKELY REST
OF FA. THIS ACTIVITY MOVES NORTHEAST OF THE AREA BY 12Z THURS AND
EXPECT A DRY PERIOD THURS MORNING INTO EARLY THURS AFTERNOON BEFORE
MORE THUNDERSTORMS DEVELOP AHEAD OF THE COLD FRONT WHICH PUSHES THRU
THE REGION LATE THURS NIGHT INTO FRI MORNING. NOT EXPECTING SVR WX
TONIGHT THOUGH CAN/T RULE OUT AN ISOLATED SVR STORM THIS AFTERNOON
AND EVENING. MIGHT BE A LITTLE BETTER CHANCE OF SVR WX...THOUGH
STILL ISOLATED...THURS EVENING. COLD FRONT PUSHES THRU FRIDAY
MORNING BRINGING COOLER TEMPS. HIGH TEMPS THURS STILL IN THE 70S
NORTH TO LOWER 80S SOUTH BUT HIGH TEMPS FRIDAY LIKELY IN THE MORNING
NORTH 2/3 OF CWA THEN TURNING COLDER ALONG THE LAKE BY EARLY
AFTERNOON. EXPECT PRECIP TO BE ENDING DURING THE AFTERNOON FRIDAY
BUT WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS EARLY FRIDAY
EVENING FOR ANY LINGERING ACTIVITY. HIGH PRESSURE BUILDS IN FOR THE
WEEKEND WITH TEMPS DROPPING BACK TO NEAR NORMALS. WARM FRONT PUSHES
BACK NORTH SUNDAY NIGHT INTO MONDAY MORNING. GFS SHOWING A CHANCE OF
SHOWERS AND THUNDERSTORMS. WILL STAY DRY FOR NOW AND LET LATER RUNS
PIN DOWN TIMING AND LOCATION...BUT MONDAY NOW LOOKING MUCH WARMER
PROBABLY BACK INTO THE UPPER 70S OR LOWER 80S.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
IN SHOFT TERM CONCERN IS GUSTY WINDS WITH TIGHTENING GRADIENT ASSOC
WITH LOW OVER MN. CAVOK THROUGH THE AFTERNOON. MOVEMENT OF LOW TO
THE NORTHEAST SHOULD BE ENOUGH TO RELAX GRADIENT OVERNIGHT.

MDLS DEPICT WELL DEFINED VORT MAX MOVING ACROSS IL FROM THE
SOUTHWEST THIS EVENING/NIGHT. BASED ON UVV WITH THIS FEATURES BEST
CHANCES FOR PRECIP ARE CENTERED FROM 03Z-07Z AND AS A RESULT HAVE
INTROD A TEMPO GROUPS WITH -TSRA DURING THAT PERIOD.

LOW ST S/SW STL FEEDING NORTHEAST INTO IL THIS AFTERNOON AND LIKELY
TO ADVECT NORTH TO TERMINALS AROUND MIDNIGHT. HAVE CONTINUED THE
PREV FORECAST TIMING ON THIS FEATURE AT 07Z.

CDFNT AND POSITION OF SURFACE LOW IN EARLY AM SUGGEST A CONTINUATION
OF MVFR CIG/VSBY THROUGH EARLY MORNING HOURS WITH SOME IMPROVEMENT
BY LATE MORNING.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 12, 2:30 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT WED MAY 12 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-131100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
330 PM CDT (330 PM EST) WED MAY 12 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. NO
ORGANIZED SEVERE WEATHER IS EXPECTED. HOWEVER...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WEST OF INTERSTATE 39 THIS EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 39 TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-131100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
330 PM CDT WED MAY 12 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kane

When
May 12, 2:40 PM CST
Where
Kane County, Aurora Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.767, -88.333

Thunderstorm Wind, Kendall

When
May 12, 2:50 PM CST
Where
Kendall County, 8 mi S of Yorkville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -88.450

Power lines were blown down at the intersection of Newark Road and Route 47.

Thunderstorm Wind, Kendall

When
May 12, 2:55 PM CST
Where
Kendall County, Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.683, -88.350

Large tree limbs were down along Wolfs Crossing Road.

Thunderstorm Wind, Kane

When
May 12, 3:00 PM CST
Where
Kane County, Geneva
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.300

Large tree limbs were down.

Thunderstorm Wind, Kane

When
May 12, 3:00 PM CST
Where
Kane County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -88.317

Trees were blown down in the road at the intersection of Elmwood and Sullivan Roads.

Hail, Kane

When
May 12, 3:02 PM CST to 3:07 PM CST
Where
Kane County, Plato Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.433

Hail, Du Page

When
May 12, 3:03 PM CST to 3:08 PM CST
Where
Du Page County, West Chicago
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.200

Thunderstorm Wind, Du Page

When
May 12, 3:04 PM CST
Where
Du Page County, West Chicago
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.200

Large tree limbs were down.

Thunderstorm Wind, Kane

When
May 12, 3:05 PM CST
Where
Kane County, Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.283

Moderate to large tree limbs were down.

Thunderstorm Wind, Kane

When
May 12, 3:15 PM CST
Where
Kane County, Hampshire
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.100, -88.533

Small trees were down.

Thunderstorm Wind, Cook

When
May 12, 3:25 PM CST
Where
Cook County, Evanston
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.050, -87.683

A one foot diameter tree was down at the intersection of Dodge Avenue and McCormick Boulevard.

Thunderstorm Wind, Kane

When
May 12, 3:26 PM CST
Where
Kane County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -88.317

A tree was blown down at Elmwood and Sullivan Roads.

Thunderstorm Wind, Cook

When
May 12, 3:30 PM CST
Where
Cook County, Wilmette
Measured
50 kt (58 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
42.067, -87.683

Thunderstorm Wind, Kane

When
May 12, 3:30 PM CST
Where
Kane County, West Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -88.283

Several trees and power lines were blown down.

Thunderstorm Wind, Kane

When
May 12, 3:30 PM CST
Where
Kane County, Carpentersville
Measured
75 kt (86 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
42.133, -88.250

Wind was measured on a private weather sensor.

Thunderstorm Wind, Cook

When
May 12, 3:30 PM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Trees were uprooted and large branches and power lines were blown down in the West Ridge area.

Thunderstorm Wind, Kane

When
May 12, 3:35 PM CST
Where
Kane County, Carpentersville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.133, -88.250

A ham radio tower and antenna, and large tree limbs were blown down.

Thunderstorm Wind, Cook

When
May 12, 3:40 PM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Large tree limbs were blown down north of the Kennedy-Edens Junction in the Jefferson Park neighborhood.

Thunderstorm Wind, McHenry

When
May 12, 3:45 PM CST
Where
McHenry County, Crystal Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.233, -88.333

Power lines were blown down in the northwest section of the community.

Thunderstorm Wind, Lake

When
May 12, 3:48 PM CST
Where
Lake County, Vernon Hills
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.233, -87.967

Large tree limbs were down at the intersection of State Highways 21 and 60.

Thunderstorm Wind, Kankakee

When
May 12, 7:10 PM CST
Where
Kankakee County, 8 mi SW of Aroma Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -87.917

A gustnado was observed 2 miles north of Chebanse in a field near 2000 West Road by a trained spotter. It lasted about 1 minute. There was no damage.

Thunderstorm Wind, Will

When
May 12, 8:05 PM CST
Where
Will County, Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.417, -87.983

Winds were estimated to be around 60 mph at the intersection of Cedar Road and Baker Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396760, 5396759, 5396758, 5396756, 5396757, 5396762, 5396755, 5396754, 5396753, 5396752, 5396751, 5396761, 5396747, 5396748, 5396749, 5396750, 5396746, 5396745, 5396679, 5396678, 5396763, 5396677.